Whitesburg KY
Sunny
Sunny
66°F
 

Thyroid illness may sometimes be silent




 

 

DEAR DR. DONOHUE: My doctor says I have to take thyroid hormone because my lab tests show I’m not making enough of it. I don’t have a single symptom. I feel like I have always felt – fine. I don’t like the idea of taking medicines. What do you say about a situation like this? – A.K.

ANSWER: When a person’s thyroid tests show a low production of thyroid hormone and when that person has no symptoms of hypothyroidism (a sluggish thyroid gland), the condition is known as subclinical hypothyroidism.

Symptoms of too little thyroid hormone are weakness, fatigue, intolerance of cold, constipation, weight gain without an increase of calories, dry skin, brittle hair and poor memory. Not all symptoms occur to all hypothyroid patients, and the time for symptoms to develop can be quite long.

The first thing you should do is request a second test. Another test, done four to eight weeks after the first test, comes back normal half the time.

If the second test comes back abnormal, then you’re faced with a decision. People like you – with no symptoms but an abnormal test – progress to the stage of symptomatic hypothyroidism at the rate of 2 percent to 5 percent each year.

Many doctors favor treatment in such cases. One reason is the possibility of developing symptoms. Another reason is that low thyroid hormone levels, even when not producing symptoms, can foster heart disease. Low levels also raise cholesterol and diminish the ability of insulin to permit blood sugar’s entrance into cells.

I’m on the side of treatment. It’s cheap, convenient and practically devoid of side effects. It entails taking only one pill a day.

The booklet on thyroid diseases discusses both an overactive and underactive thyroid gland. Readers can order a copy by writing: Dr. Donohue – No. 401W, Box 536475, Orlando, FL32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Canada with the recipient’s printed name and address. Please allow four weeks for delivery.

DEAR DR. DONOHUE: I am 55 and have had, for the past three months, what I believe is thrush. My tongue is white and has sores on the back of it. I have gargled with many things; none has worked. I had been on prednisone and antibiotics. According to the Internet, they cause thrush. Is that true? What can I do? – P.P.

ANSWER: Thrush is an infection with the Candida yeast. It coats the tongue and the insides of the mouth with thick, creamywhite, curdlike patches. If the patches are scraped away, the undersurface is red, raw and bleeds.

Thrush can appear after antibiotic treatment. The Candida yeast lives in the mouth in low numbers. Mouth bacteria keep the population in check. Antibiotics can kill off the mouth bacteria that suppress Candida growth, and that’s why thrush is sometimes seen with their use. Prednisone can promote Candida growth too.

You need an accurate diagnosis by having scrapings of the white coating examined microscopically. Your doctor can do that. He or she can also prescribe medicines that are quite effective against Candida – nystatin, clotrimazole, fluconazole and posaconazole are some of those medicines.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL32853- 6475.

©2008 North America Synd.

Leave a Reply